Alert archive / Missouri / Flash Flood Warnings in 2007

Flash Flood Warning 123, NWS Springfield, MO

June 28, 20076 counties in Missouri; Bourbon County, Cherokee County, Crawford County, Kansas

NWS Springfield, MO issued this flash flood warning at Jun 28, 2007, 3:12 PM CDT for 6 counties in Missouri; Bourbon County, Cherokee County, Crawford County, Kansas. It was in force for 6 hr. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 28, 2007, 3:12 PM CDT (20:12 UTC)
Expired
Jun 28, 2007, 9:00 PM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text
Flood severity
None

Counties Bourbon County, KS, Cherokee County, KS, Crawford County, KS, Barton County, MO, Benton County, MO, Cedar County, MO, Morgan County, MO, St. Clair County, MO, Vernon County, MO

The radar

The Springfield radar (KSGF), 91 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 3:30 PM CDTFLASH FLOODFort Scott, KSTHE COUNTY BRIDGE ON 205TH STREET...NORTHWEST OF FORT SCOTT IS UNDERWATER DUE TO FLASH FLOODING.
Jun 28, 6:34 PM CDTHEAVY RAIN 0Fort Scott, KSAMATEUR RADIO OPERATOR REPORTED 3.45 INCHES OF RAIN TODAY
Jun 28, 6:34 PM CDTHEAVY RAIN 3.45Fort Scott, KSAMATEUR RADIO OPERATOR REPORTED 3.45 INCHES OF RAIN TODAY
Jun 28, 8:15 PM CDTFLASH FLOOD1 S Franklin, KSWATER CROSSING ROAD AT THE INTERSECTION OF HIGHWAY 69 AND 47.
Jun 28, 8:15 PM CDTFLASH FLOODFort Scott, KSSEVERAL ROADS IN FORT SCOTT IMPASSABLE
Jun 28, 9:00 PM CDTFLASH FLOOD3 Se Lamar, MOLAW ENFORCEMENT REPORTED WATER OVER THE ROAD AT T HIGHWAY ANT SE 10TH ROAD
Jun 28, 9:00 PM CDTFLASH FLOOD5 Nw Fort Scott, KSLAW ENFORCEMENT REPORTED WATER OVER THE ROAD AT HIGHWAY 7 AND OVERBROOK ROAD
Jun 28, 9:00 PM CDTFLASH FLOODFulton, KSHIGHWAY 31 HAS WATER OVER THE ROAD JUST WEST OF FULTON

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this flash flood warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.2 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2007-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 445 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2007-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
445 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
709 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 282020
FFWSGF
KSC011-021-037-MOC011-015-039-141-185-217-290200-
/X.NEW.KSGF.FF.W.0123.070628T2012Z-070629T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
312 PM CDT THU JUN 28 2007

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MORGAN COUNTY IN CENTRAL MISSOURI...
  BENTON COUNTY IN CENTRAL MISSOURI...
  ST. CLAIR COUNTY IN WEST CENTRAL MISSOURI...
  VERNON COUNTY IN WEST CENTRAL MISSOURI...
  CEDAR COUNTY IN SOUTHWEST MISSOURI...
  BARTON COUNTY IN SOUTHWEST MISSOURI...
  CHEROKEE COUNTY IN SOUTHEAST KANSAS...
  CRAWFORD COUNTY IN SOUTHEAST KANSAS...
  BOURBON COUNTY IN SOUTHEAST KANSAS...

* UNTIL 900 PM CDT.

* AT 309 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
SCATTERED BUT SLOW MOVING SHOWERS AND A FEW THUNDERSTORMS WITH VERY 
HEAVY RAINFALL MOVING REPEATEDLY ACROSS MUCH OF SOUTHEAST KANSAS 
THEN EASTARD THROUGH LAMAR...NEVADA...STOCKTON... OSCEOLA...WARSAW 
AND VERSAILLES. IN ADDITION TO THE TWO TO THREE INCHES OF RAIN THAT 
FELL LAST NIGHT...LOCAL AMOUNTS OF AN INCH OF RAIN HAS ALREADY 
FALLEN THIS AFTERNOON AND ONE TO TWO INCHES OF ADDITIONAL RAIN WILL 
BE POSSIBLE THIS EVENING. 
 
* RUNOFF FROM THIS COMBINED EXCESSIVE RAINFALL WILL CAUSE FLASH 
FLOODING TO OCCUR. FLOOD PRONE LOCATIONS...INCLUDING LOW WATER 
CROSSINGS AND AREAS WITH POOR DRAINAGE WILL LIKELY FLOOD THIS 
EVENING.  STILL ANOTHER INCH OF RAIN IS POSSIBLE AFTER MIDNIGHT 
WHICH WOULD FURTHER ENHANCE FLOOD LEVELS. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

LAT...LON 3802 9505 3803 9407 3820 9392 3823 9351
      3851 9349 3852 9308 3869 9305 3868 9285
      3859 9285 3842 9264 3824 9271 3820 9301
      3827 9308 3808 9308 3808 9351 3793 9352
      3760 9365 3757 9408 3735 9410 3735 9463
      3701 9464 3701 9506

$$

RUNNELS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 27, 10:00 PM CDT, 17 hours 12 minutes earlier.

Area forecast discussion, Jun 27, 10:00 PM CDT, 17 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1000 PM CDT WED JUN 27 2007

.UPDATE...

MADE SOME UPDATES BASED ON TRENDS. HAVE SEEN A COUPLE DISTURBANCES
MOVE THROUGH THE REGION LATE THIS AFTERNOON AND THIS EVENING...WITH
THE SECOND NOW MOVING THROUGH THE MID MO REGION. PRECIPITABLE WATER
VALUES OF 1.8-1.9 INCHES ON THE LATEST KSGF SOUNDING WITH A HIGH
FREEZING LEVEL IS PRODUCING SOME EFFICIENT CONVECTION...BUT STORM
MOVEMENT HAD BEEN FAST...SO HIGHER AMOUNTS ARE OCCURRING ONLY WHERE
SHOWERS CAN TRAIN.

MAIN SYNOPTIC SCALE FRONT...OR AT LEAST A WEAK PREFRONTAL
TROUGH...WILL SHIFT SOUTH INTO THE CWFA LATER TONIGHT. SHOWERS HAVE
DEVELOPED ALONG THIS BOUNDARY FROM SOUTH CENTRAL/SOUTHEAST KS INTO
NORTHERN MO. WEAK FORCING UP AND OVER THIS BOUNDARY SEEMS TO BE
WHERE THE MORE WIDESPREAD HIGHER PRECIP AMOUNTS WILL OCCUR...BUT
SMALL CLUSTER OF CONVECTION ALONG THE RED RIVER IN SOUTHEAST OK JUST
EAST OF AN MCV NEEDS WILL NEED TO BE MONITORED AS WELL.

HAVE NOT CHANGED ANYTHING AS FAR AS THE FLOOD WATCH IS CONCERNED.
HAVE TWEAKED THE FORECAST A BIT...WITH THE HIGHEST QPF AND POPS OVER
WESTERN AND NORTHWEST SECTIONS OF THE CWFA. DSA

&&

.PREVIOUS DISCUSSION...

RADAR IMAGERY SHOWS SCATTERED SHOWERS CONTINUING TO DEVELOP OVER
MUCH OF THE FORECAST AREA THIS AFTERNOON...WITH THUNDERSTORMS OVER
THE EASTERN EDGE OF THE FORECAST AREA...WHERE SLIGHTLY HIGHER
INSTABILITY DEVELOPED AS TEMPERATURES ROSE INTO THE LOWER AND MID
80S.

THE CURRENT SYNOPTIC SITUATION REMAINS VERY SIMILAR TO THIS
MORNING WITH A STAGNANT UPPER LOW OVER WESTERN AND CENTRAL
OKLAHOMA CONTINUING TO FEED DEEP MOISTURE INTO THE OZARKS. AT THE
SURFACE...THE COLD FRONT HAS SHIFTED SOUTHWARD AND EXTENDS FROM
NORTHWEST MISSOURI TO NORTHWEST OKLAHOMA...WITH A PREFRONTAL
TROUGH ROUGHLY FROM SEDALIA TO PONCA CITY. THE ENHANCED
CONVERGENCE ALONG THIS LINE HAS HELPED FOCUS CONVECTION OVER THE
PAST HOUR OR SO.

PRECIPITABLE WATER VALUES HAVE EXCEEDED TWO INCHES ON SOUNDINGS TO
OUR SOUTHWEST...WITH 12Z KSGF PWATS JUST OVER 1.80 INCHES. GIVEN
THE CONTINUED ABUNDANCE OF MOISTURE AND PERSISTENT LIFT ALONG THE
BOUNDARY ASSISTED BY BROAD DIFFLUENCE FROM UPPER LOW OVER OUR
NORTHERN COUNTIES...PLAN TO KEEP THE FLASH FLOOD WATCH GOING
THROUGH TONIGHT AND THURSDAY. BASED ON QPF OUTPUT FROM THE NAM AND
GFS...HAVE EXTENDED THE AREAL COVERAGE OF THE WATCH INTO OUR
EXTREME NORTHEAST COUNTIES TO INCLUDE LAKE OF THE OZARKS...FORT
WOOD AND ROLLA.

BY LATE THURSDAY NIGHT AND FRIDAY...DRIER AIRMASS WILL GRADUALLY WORK
SOUTHWARD AS NORTHERN STREAM SHORTWAVE TRAVERSES THE AREA AND HIGH
PRESSURE OVER CENTRAL CANADA PUSHES SOUTHWARD THROUGH FRIDAY
NIGHT AND EARLY SATURDAY. UPPER LEVEL TROUGH MAY BE SLIGHTLY
PROBLEMATIC IF IT DOES NOT WEAKEN AND SHEAR OUT TO OUR SOUTH AS
CURRENTLY ADVERTISED. HOWEVER THE LATEST FEW MODEL RUNS HAVE BEEN
CONSISTENT WITH MOVING THIS FEATURE MORE TO OUR SOUTH AS UPPER RIDGE
OVER THE SOUTHWEST U.S. BUILDS INTO THE AREA.

WILL CONTINUE WITH A DRY FORECAST AFTER SATURDAY WITH INCREASING
TEMPERATURES LIKELY REACHING THE 90S BY MONDAY OR TUESDAY
AFTERNOON. WILL NEED TO MONITOR TREND WITH NORTHWEST FLOW AND
QUICK MOVING DISTURBANCES PASSING OVER THE AREA BY THE MIDDLE OF
NEXT WEEK.

TERRY

&&

.AVIATION...

FOR THE 0000 UTC KSGF/KJLN TAFS...A COLD FRONT EXTENDS FROM NORTHERN
IL INTO NORTHERN MO AND NE KS WITH A PERSISTENT WEAK UPPER
TROUGH/LOW OVER THE SOUTHERN PLAINS. INTERMITTENT SHOWERS HAVE
OCCURRED THIS AFTERNOON AT BOTH TAF LOCATIONS...BUT CONDITIONS HAVE
GENERALLY BEEN VFR WITH BRIEF PERIODS OF MVFR CEILINGS AND MVFR/IFR
VISIBILITY IN HEAVIER SHOWERS. IN THE NEAR TERM NOT LOOKING AT MUCH
OF A CHANGE WITH MOST AREA METARS VFR. THE FRONT OR PREFRONTAL
TROUGH TO OUR NORTH WILL EDGE SLOWLY TOWARD THE REGION LATE TONIGHT
AND THU MORNING...AND SHOWERS/TSTMS ARE EXPECTED TO BECOME MORE
NUMEROUS...ESPECIALLY NORTH OF THE TAF SITES...SO EXPECT A GENERAL
DOWNWARD TREND IN CEILINGS AND VISIBILITY LATE TONIGHT WITH MVFR AND
BRIEF PERIODS OF IFR CEILINGS POSSIBLE. DSA

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH FROM 6 PM CDT THIS EVENING THROUGH LATE
     THURSDAY NIGHT FOR MOZ055>058-066>071-077>081-088>091-
     093>095-101>104.

KS...FLASH FLOOD WATCH FROM 6 PM CDT THIS EVENING THROUGH LATE
     THURSDAY NIGHT FOR KSZ073-097-101.

&&

WFO SGF
Hazardous weather outlook, Jun 28, 12:56 PM CDT, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1256 PM CDT THU JUN 28 2007

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-291800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1256 PM CDT THU JUN 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

 THUNDERSTORMS CAPABLE OF PRODUCING FLASH FLOODING...WIND GUSTS
 IN EXCESS OF 60MPH...AND CLOUD TO GROUND LIGHTNING.

  AREAS AFFECTED AND TIMING:

 THUNDERSTORMS ARE EXPECTED OVER THE ENTIRE OUTLOOK AREA THIS
 AFTERNOON AND THROUGH THE OVERNIGHT HOURS.  HOWEVER...STRONG TO
 SEVERE STORMS ARE EXPECTED OVER AN AREA ALONG AND SOUTH OF A LINE
 FROM TABLE ROCK LAKE TO SALEM MISSOURI.

  DISCUSSION:

 AN AIRMASS LOADED IN MOISTURE CONTENT REMAINS IN PLACE OVER
 EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS.  A FRONTAL
 SYSTEM WILL GRADUALLY SAG SOUTH INTO THE REGION THIS
 EVENING...WHICH WILL CONTINUE TO ACT AS A FOCUS FOR NUMEROUS SHOWERS
 AND THUNDERSTORMS.  THESE SHOWERS AND THUNDERSTORMS WILL EXIST THROUGH
 THE ENTIRE OVERNIGHT PERIOD...CAUSING FLASH FLOODING IN MANY AREAS.

 MEANWHILE...THE AIRMASS OVER SOUTHERN MISSOURI IS BECOMING UNSTABLE
 THIS AFTERNOON. FULL SUNSHINE HAS WARMED TEMPERATURES IN THE MID
 80S...CREATING A SUFFICIENTLY UNSTABLE ENVIRONMENT FOR THE DEVELOPMENT
 OF STRONG TO SEVERE THUNDERSTORMS THROUGH ABOUT 8 PM THIS EVENING.
 DAMAGING WIND GUSTS WILL BE THE PRIMARY HAZARD WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

 A FRONTAL BOUNDARY AND UPPER LEVEL LOW PRESSURE WILL REMAIN NEAR
 THE OUTLOOK AREA INTO AT LEAST SATURDAY. SHOWERS AND THUNDERSTORMS
 WILL THEREFORE CONTINUE INTO SATURDAY...AND POSSIBLY EVEN SUNDAY
 OVER EXTREME SOUTHEAST KANSAS AND SOUTHWEST MISSOURI. HEAVY
 RAINFALL AND FLASH FLOODING POTENTIAL CONTINUES TO EXIST INTO
 THIS UPCOMING WEEKEND. SHOWER AND THUNDERSTORM CHANCES WILL THEN
 DIMINISH EARLY NEXT WEEK AS AN UPPER LEVEL RIDGE BUILDS OVER THE
 REGION.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

CRAMER / SCHAUMANN

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 2:47 AM CDTFlash Flood WarningSGFBarton6 hr
Jun 28, 4:45 AM CDTFlash Flood WarningSGFCedar, St. Clair6 hr
Jun 28, 4:59 AM CDTFlash Flood WarningSGFBenton, Morgan6 hr
Jun 28, 9:27 AM CDTRiver Flood WatchSGFVernon5 days
Jun 28, 9:27 AM CDTRiver Flood WatchSGFVernon4 days
Jun 28, 9:27 AM CDTRiver Flood WatchSGFVernon52 hr
Jun 28, 1:37 PM CDTSevere Thunderstorm WarningSGFCamden, Dallas41 min
Jun 28, 9:27 AM CDTRiver Flood WatchSGFBourbon53 hr

Nearby

Flash Flood Warnings in Missouri, 2007Flash Flood Warnings in Kansas, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.